Nonetheless, before we start a child on medication, we take a careful cardiac history. I always ask for a history of sudden death in the family on either side, and for the child’s personal cardiac history. Did the pediatrician say he had a murmur? Has he complained of chest pain? Has he fainted? At the baseline, you want to check blood pressure, and if there’s any family history, or if there’s any indication of cardiac symptoms, then that patient should have a cardiac workup before he starts stimulant medication. Those are still the current guidelines.
Alkylating agents are known to cause a dose-dependent destruction of certain cells of the immune system. In the treatment of autoimmune diseases, this is occasionally an advantage (such as with cyclophosphamide), but in cancer treatment it can cause severe immunosuppression. This state makes cancer patients treated with these drugs particularly susceptible to certain infections, including infections by microorganisms that do not often infect people with a normal immune system (. fungi). Another common side-effect related to cellular destruction affects rapidly dividing cells, such as mucosal cells. This becomes clinically apparent in damage done to the oral mucosa and to the lining of the gastrointestinal tract—bleeding gums and copious, sometimes bloody diarrhea can occur. Poor absorption of nutrients across the GI tract can take place as well.
Treatment-related acute myeloid leukemia or myelodysplasia is known to occur in patients treated with anthracyclines and/or cyclophosphamide, including use in adjuvant therapy for breast cancer. AML occurs at a higher frequency when these agents are given in combination with radiation therapy. AML occurred in the adjuvant breast cancer trial (TAX316). The cumulative risk of developing treatment-related AML at 5 years in TAX316 was % for TAC-treated patients and % for FAC-treated patients. This risk of AML is comparable to the risk observed for other anthracyclines/cyclophosphamide containing adjuvant breast chemotherapy regimens.